Monday, March 17, 2008

The Devil You Know

The reaction I had to reading the prednisone literature when i was finally
diagnosed in 1993... "Osteoporosis, diabetes, hair loss, high blood pressure, frequent infections, mood swings,weight gain, cataracts, acne, insomnia"... was "Not no, but *hell* no!"

I refused to take it because of all the short and long term side effects. I figured I could just deal with the pain and the whole thing would eventually sort itself out. I kind of think of it as "the devil you know"- meaning I was used to being exhausted and in pain. Those were known entities. But osteoporosis and cataracts? Weight gain and acne that I couldn't control? I wasn't ready for that. So, I did not take anything, and I got sicker and sicker and sicker and nearly died. It did not help that I went to the rheumatologist who literally cussed me out for not taking the prednisone, without addressing my concerns and educating me. Finally, months later, and with a different doctor, my will was broken and I took the stupid prednisone. It saved my life. It also made my hair fall out, my face blow up, my skin look horrible, and I was so anxious i thought i would climb the walls (if I could just get out of the chair).

As soon as I had some energy, I started seeking out alternative medicine so i could do things to help me get off
the prednisone before it killed me!

So if you're sitting there with lupus not wanting to go on any meds because they are toxic (they are) or you think "I can take it"- you can't go on like this. don't be a hero. get some relief. chronic pain is tough on your soul and chronic inflammation is tough on your organs. you gotta get some relief.

After I got off the prednisone following about 9 months on it, I went for years just putting up with the pain and
inflammation (again, but I wasn't debilitated this time- yet) because i did not want to go back on the
prednisone. This time I knew that prednisone devil, and the lupus devil. And I still chose the lupus devil. That's how crappy being on prednisone is. Did I mention it tastes like rat poison?

After 16 years living with this thing i can tell you, it's not just going to go away by waiting it out, and
the inflammation is very dangerous. It can raise your blood pressure, send you into heart or kidney failure, damage your organs and put you at 18 times greater risk for stroke. i had 2 strokes in 2002. i am fully recovered now but the road was long
and hard and I'm still paying the bills on that one!

Yes, some of the drugs used to treat lupus are very toxic and can cause other diseases if you're on them long enough. But here's the thing- you can die from lupus, too, and a lot sooner than you would if you had instead been on the meds. My advice (to myself) When the lupus is flaring out of control, get on the meds, get the thing under control, then improve your diet, lifestlye, environment (workplace and home) and stress management and get back off the drugs.

I'm not a fan of taking pharmaceuticals, but it has become a necessary evil at points in my life. For those of us with painful chronic diseases who have to at least temporarily take something so we can get back on our feet and deal with this thing properly, maybe it will (literally) be an easier pill to swallow if you promise yourself that as son as you feel better, you will start seeking out some natural ways to heal yourself that you can do alongside the prednisone/ cellcept/ whatever you're taking, so that you waon't have to be on it so long that you develop lymphoma or something else gnarly (like unpayable credit card debt!).

We can get better. It's not all devils.
Post a Comment